Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 131, NWS Northern Indiana

July 9, 2000DeKalb County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 9, 2000, 7:42 PM EST for DeKalb County, Indiana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 9, 2000, 7:42 PM EST (00:42 UTC)
Expired
Jul 9, 2000, 8:10 PM EST
In force
28 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County DeKalb County, IN

The radar

The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 7:45 PM ESTTornado F0Sedan, INThis second tornado touched down just west of Sedan on US HWY6. Damage at this location consisted of large tree branches being torn off trees and a few small trees being blown over. A garage made of concrete blocks was shifted off its foundation to the south

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2000-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 743 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2000-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
743 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.5
Supercell composite
12.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 100045
SVRFWA
INC033-100110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
742 PM EST SUN JUL 9 2000

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DE KALB COUNTY IN INDIANA

* UNTIL 810 PM EST


* AT 742 PM EST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH 
  DAMAGING WINDS 5 MILES NORTHWEST OF AUBURN MOVING SOUTHEAST AT 
  20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  AUBURN
  CONCORD
  ST JOE
  SPENCERVILLE
 
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE 
STORMS CAN PRODUCE DAMAGING WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4143 8525 4130 8508 4155 8471 4170 8492

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST SUN JUL 9 2000

KGRR RADAR SHOWING SOME SCT TSRA FIRING UP AGAIN OVER NE CWA AND
JUST NORTH OF OUR CWA. THIS CONVECTION CORRELATES WELL WITH RUC
PLACEMENT OF WEAK SHORT WAVE OVER S LWR MI. THIS WILL GIVE NE
CORNER OF CWA SOME SCT TSRA THIS EVENING...OTHERWISE MAIN FOCUS WILL
SHIFT BACK WEST WHERE YET ANOTHER ROUND OF MCS ACTIVITY EXPECTED
TONIGHT. LOOK FOR INITIATION TO OCCUR IN MID MS VALLEY ALONG THETAE
RIDGE AND JUST AHEAD OF 45KT LLJ IN CENTRAL PLAINS. MCS THEN TO
TRACK ESE TOWARD CWA OVERNIGHT. WILL HAVE TIMING OF LATER TONIGHT
IN WEST AND AFTER MIDNIGHT IN EAST..IF NOT LATER. WILL GO WITH
LIKELY POPS MON AS CONVECTION WORKS THROUGH IN THE MORNING. NEXT
SHORT WAVE TO MOVE ACROSS MON AFTN AND FRONT SLOWLY SAGS SOUTH
TOWARD THE NORTHERN CWA. THIS WILL PLACE MAIN FOCUS FOR TOMORROW
AFTN IN THE SE CWA. WILL USE MAINLY MORNING WORDING IN NORTH. WITH
SHORT WAVE OVER C IN BY 00Z TUE WILL LEAVE AN EVENING CHANCE IN THE
SE MON NITE. FRONT PUSHES DOWN TO S IN BY 12Z TUE SO WILL REMOVE
POPS FOR TUE. UPPER LEVEL PATTERN AMPLIFIES AT END OF PERIOD
LEAVING MORE PRONOUNCED NW FLOW OVER THE AREA. THIS COMBINED WITH
RECENT TRENDS SUGGEST AVN NOT OUT OF THE QUESTION IN TRYING TO
BRING BACK PRECIP INTO THE AREA WED SO WILL LEAVE CHANCE THERE...
REST OF EXTENDED DRY FOR NOW. NO WHERE NEAR FCST HIGHS TODAY SO WILL
STAY AOB GUIDANCE THIS PERIOD.

.IWX...NONE

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:00 PM ESTTornado WarningIWXDeKalb20 min
Jul 9, 9:24 PM ESTSevere Thunderstorm WarningIWXCass36 min
Jul 9, 9:49 PM ESTTornado WarningIWXCass31 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.